Here's Something for That Headache
New York Times ^ | March 17, 2004 | William M. Lee
Over-the-counter pain medication is the most convenient way to ease a minor headache caused by tension or fatigue. But too many people are unaware of the dangers of excessive use of these drugs, especially acetaminophen.
The Food and Drug Administration recently announced that it would start a campaign to publicize the hazards of overdosing on over-the-counter pain medications. While it named both acetaminophen (the drug in products like Tylenol) and non-steroidal anti-inflammatory drugs (like those found in Advil, aspirin and others), the target is really acetaminophen. The F.D.A. should better explain the dangers of acetaminophen overdoses and take more steps to help prevent them.
When people take too much acetaminophen, they can suffer a sometimes fatal liver injury. Acetaminophen causes nearly 50 percent of all acute liver failure, four times that caused by all prescription drugs combined. Acetaminophen overdose is the leading cause for calls to poison control centers (more than 100,000 per year) and accounts for more than 56,000 emergency room visits, 2,600 hospitalizations and about 450 deaths each year. Is such suffering and death really acceptable for an over-the-counter pain reliever?
Readily available in more than 600 products, acetaminophen was first approved by the F.D.A. in 1951. Because it allows people to treat minor aches and pains themselves, its benefits are said to outweigh its risks. Suicidal overdose accounts for most deaths, but at least 100 each year are the result of unintentional overdoses.
These "therapeutic misadventures" occur when someone takes more than the recommended dose for several days, and the drug accumulates in the liver, causing irreversible damage. Fifteen percent of accidental cases involve the simultaneous use of more than one product containing acetaminophen; since many products do not list acetaminophen prominently as an ingredient, it's not surprising that people unwittingly overdose on it.
More frequent, however, is impulsive overdosing when pain relief is not forthcoming. An education campaign is unlikely to affect people who take the drug to relieve a headache or muscle ache, particularly when alcohol or other drugs cloud judgment. In more than 60 percent of accidental overdoses, the patient is using a narcotic, like Vicodin, that contains acetaminophen.
Unlike uninentional overdoses, suicidal ingestions occur at a single time and their effects are usually reported to others. These patients can often be rescued; there is an excellent antidote, which, taken less than 24 hours after an overdose, protects against liver damage. Although more suicidal overdoses occur, accidental overdoses are more likely to be fatal because they remain unrecognized until the damage is done.
Education and improved package labeling may help to some extent. The F.D.A. has yet to act, however, on its advisory committee's recommendation, made 18 months ago, to change the labeling requirements immediately so that acetaminophen is always prominently listed when it is present in medications.
The advisory committee did not discuss the problem of suicidal overdoses or whether a different type of packaging might help prevent overdoses. Here the experience of Britain is instructive. In Britain acetaminophen has been recognized as problematic since the 1970's. The average Briton knows that it is toxic, and fewer overdoses are accidental. Since 1998 over-the-counter acetaminophen has been available in Britain only in small quantities and in difficult-to-open "blister" packaging, making impulsive large overdoses less likely. Studies indicate that hospital admissions, deaths and liver transplants related to acetaminophen have declined in Britain since 1998.
Of course, these issues are complex, but the national health costs and number of deaths are significant. While the F.D.A. continues to ponder package labeling, it should also take up the type of packaging and the number of pills available in a package. Almost 500 deaths attributable annually to the misuse of acetaminophen may not seem like many, especially considering that about one billion tablets are sold each year. But they are not acceptable side effects.
William M. Lee is a professor of internal medicine at the University of Texas Southwestern Medical Center.